Nevada, 2022Dust Storm and High Wind in Nevada, August 8, 2022
August 8, 2022 · NWS REV · 2 events in 2 counties and zones
Stronger thunderstorms that initiated along Sierra Front and eastern Sierra moved northwest and north across western Nevada and northeast California. Some storms produced strong, gusty outflow winds that lowered visibility in blowing dust in parts of the Basin and Range.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stronger thunderstorms that initiated along Sierra Front and eastern Sierra moved northwest and north across western Nevada and northeast California. Some storms produced strong, gusty outflow winds that lowered visibility in blowing dust in parts of the Basin and Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 8, 10:22 AM PST, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 8, 10:22 AM PST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1122 AM PDT Mon Aug 8 2022
.SYNOPSIS...
An active thunderstorm pattern is expected through mid-week as
monsoon moisture returns to the eastern Sierra and western Nevada.
This will result in an enhanced potential of heavy rainfall and
flash flooding risk for area burn scars through Tuesday. Storm
potential will decrease by Wednesday with isolated storms lingering
across the western Nevada Basin and Range through Thursday.
Seasonable temperatures and typical afternoon breezes will prevail
into the weekend.
&&
.SHORT TERM...
* Monsoon moisture surges back into the eastern Sierra and western
Nevada today which will result in another active thunderstorm
pattern through Tuesday.
* There will be a potential for a myriad of impacts this afternoon
and evening including flash flooding for area burn scars, strong
and gusty outflow winds, areas of blowing dust downwind of dry
lake beds and desert sinks, and lightning impacts which could
result in new fires starts (See Fire Discussion below for
additional details).
* Burn Scar Flash Flood Potential through Tuesday: A threat for
flash flooding will be favored for areas of steep terrain and
burn scars mainly south of I-80. This is where monsoon moisture
has already arrived as evidenced by surface dewpoints near 50
degrees and PWATS approaching 0.90". While burn scars in Alpine
and Mono county will straddle the edge of the moisture surge,
they will still see an increased risk for flash flooding and
debris flows particularly if storms begin to train and back-
build through the afternoon. While storms will be much faster
moving than our previous round of storms, they will still be
efficient rainfall producers. Heavier storms will be capable of
rain-rates of 1-2"/hr. Douglas County burn scars including the
Numbers/Monarch scars could see a little more favorable set up
for flash flooding as they are positioned a bit farther east in
the moisture with an anchoring potential on the Pine Nut range.
* Thunderstorm Outflow Impacts: Strong and gusty thunderstorm
outflow winds look to be more of an impact across western Nevada
roughly northward of US-50 as drier sub-cloud layers still
support DCAPES greater than (1500-2000 J/KG). This will allow
for a gust potential of 60+ mph this afternoon. Boaters,
particularly across Pyramid Lake, should be alert for the
potential of sudden changes in prevailing conditions due to
abrupt increases in wind and wave heights due to thunderstorm
outflow boundaries tracking northward through the afternoon into
early evening. As additional moisture moves into the area,
thunderstorm outflow strength will diminish some by Tuesday with
gusts around 40-45 mph.
* A few cells will be capable of being better organized due to
modest increases in 0-6km shear roughly from the Tahoe Basin
northward into Lassen County. Strong to severe storms are a
possibility with some isolated dry strikes possible due to faster
storm motions and drier low levels around Lassen County and
extending into eastern Modoc and far northern Washoe County. As we
head into Tuesday, additional monsoon moistures will transition
most storms to the wetter variety with the potential for heavy
rainfall extending northward to near the southern Oregon border.
Fuentes
.LONG TERM (Wednesday Onward)...
At the start of the long-term period, the area of low pressure
that has been pestering us for some time will finally begin
pulling off to the north, paralleling the Pacific Coastline.
While the main forcing that we have been experiencing in recent
days will be subsiding as the low pulls away, upper level
divergence on the southeastern side of the jet streak along with
abundant daytime heating (highs in the mid-90s across western NV)
will support at least isolated thunderstorms. Bulk shear of
25-30kt hanging around will support quicker storm motions and
DCAPE of 1500-2000J/kg will support stronger downdrafts and gusty
winds. With the drier air intruding into the area on the backside
of the low, isolated to scattered storm chances will mainly be
confined along and east of Alt US-95.
By Thursday, Thunderstorm chances will shift farther east and
taper off a bit as drier upper-level flow shifts more out of the
southwest. It can't be completely ruled out that a stray shower or
thunderstorm doesn't pop off elsewhere - but blended guidance is
not high enough to support the mention of weather outside of
eastern Mineral/Churchill/Pershing. A very similar situation looks
to be on tap Friday (in therms of temperatures and PoP coverage)
as the low temporarily stalls off the WA coast and the southwest
upper-level flow prevails.
The low looks to finally get kicked off to the east for good by
Saturday. Strong surface high pressure over the Pacific will
deflect a deep trough from making its way into CA. However,
deterministic runs of the GFS and ECMWF both indicate a couple of
smaller upper-level shortwaves may sneak their way through into
the region which may enhance thunderstorm development from
Saturday through Monday. These features are low predictability in
timing and magnitude. Thus rain chances will stay minimal during
this time period for now. Temperatures will remain seasonable for
this time of year through the rest of the forecast period.
-Dustin
&&
.AVIATION...
Showers and thunderstorms will continue to fire off across the
Eastern Sierra Front this afternoon. 18Z TAFS will carry TEMPO
groups for all terminals with the exception of TRK and TVL which
should remain west of the convection. MMH will have the greatest
coverage with the highest likelihood of degraded flight
categories and gusty outflow winds, followed by MEV, CXP, and RNO
respectively. Sky cover will improve late this evening before
additional cloud coverage rolls in overnight. Expect another day
of convection tomorrow afternoon with Mono county and western
Nevada favored to receive the most activity.
-Dustin
&&
.FIRE WEATHER...
* Isolated dry thunderstorms will be possible this afternoon across
portions of Lassen County and extending northward through Modoc
and far northern Washoe counties. While storm motions will be fast
moving (20-30kts), monsoon moisture will be on the increase
through Tuesday which will transition hybrid type storms capable
of isolated dry strikes to wetter storms by Tuesday.
* There will also be an increased threat for strong and gusty
thunderstorm outflow winds this afternoon particularly across
western Nevada northward of US-50. Storm outflow winds could reach
in excess of 60 mph this afternoon which could result in sudden
changes in wind speed and direction. This could be impactful to
any ongoing incidents across northwestern Nevada including the
Granite and North Springs Fires. By Tuesday, the outflow gust
potential will decrease to 40-45 mph as additional moisture moves
into the area.
* Burn scars from previous years could see an increased risk of
flash flooding and debris flows including the Slink, Tamarack,
Boot and Numbers Scars in Mono, Alpine, and Douglas Counties.
Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Aug 8, 11:27 AM PST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Reno NV
1227 PM PDT Mon Aug 8 2022
NVZ003-004-082015-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
1227 PM PDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of Storey, southern
Washoe and central Lyon Counties through 115 PM PDT...
At 1226 PM PDT, Doppler radar was tracking a strong thunderstorm over
Virginia City, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reno, Virginia City, Sparks, Dayton, Lockwood, Wingfield Springs,
Spanish Springs, Lemmon Valley-Golden Valley, Golden Valley, Hidden
Valley, Stead, Damonte Ranch, Pleasant Valley, Lemmon Valley,
Reno-Tahoe International Airport, Nws Reno, Gold Hill, Spanish
Springs Airport, Six Mile Canyon and Nv 341 At Washoe-Storey Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 11946 3926 11973 3966 11992 3975 11976
3974 11945
TIME...MOT...LOC 1926Z 167DEG 23KT 3933 11964
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DNSpecial weather statement, Aug 8, 12:07 PM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Reno NV
107 PM PDT Mon Aug 8 2022
NVZ003>005-082100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
107 PM PDT Mon Aug 8 2022
...Strong thunderstorms will impact portions of southeastern Lassen
and southern Washoe Counties through 200 PM PDT...
At 105 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Verdi to near Sparks to 6 miles northwest of
Derby Dam. Movement was north at 25 mph. Outflow winds up to 50 mph
have been reported with these storms. These will be moving north
towards Pyramid Lake within the hour.
HAZARD...Wind gusts up to 50 mph and occasional cloud-to-ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reno, Pyramid Lake, Sparks, Wingfield Springs, Northwest Reno,
Spanish Springs, Sutcliffe, Cold Springs, Cold Springs Valley, Lemmon
Valley-Golden Valley, Mogul, Golden Valley, Virginia Peak,
Verdi-Mogul, Somersett, Stead, Verdi, Lemmon Valley, Nws Reno and
Dogskin Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4019 12000 4021 11973 4021 11934 3967 11941
3948 12000
TIME...MOT...LOC 2005Z 194DEG 23KT 3951 11997 3957 11978 3966 11951
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DNDust Storm, Western Nevada Basin and Range
- When
- August 8, 3:00 PM PST to 4:00 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Reported by
- ASOS
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
ASOS located at Lovelock Derby Field (KLOL) reported visibility less than 1/4 mile and heavy rain for 12 minutes. Alert-wildfire and NDOT cameras along I-80 from Trinity junction to Imlay showed a wall of dust and rain.
High Wind, Greater Reno/Carson City/Minden Area
- When
- August 8, 4:00 PM PST to 5:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
East Carson, NV Energy mesonet site, located 4.0 mi ENE Carson City recorded a 68 mph easterly wind gust.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 8, 20222 deaths · 1 event
- Wildfire in Washington, August 8 to 11, 2022$3.1 million · 1 event
- Flash Flooding and Hail in Missouri, August 8 to 9, 2022$283,000 · 1.5 in hail · 37 events
- Wildfire in Washington, August 8 to 21, 2022$1.5 million · 1 event
- Flash Flooding and Damaging Winds in California, August 8 to 11, 20221 injured · $216,000 · 61 kt wind · 8 events
- Flash Flood and Debris Flows in New Mexico, August 8, 2022$170,000 · 3 events
- Tornado and Flood in Florida, August 8, 2022$51,000 · 1 in hail · 6 events
- Flash Flooding and Lightning Strike in Illinois, August 8, 20223 injured · 8 events
- Flash Flood in New Mexico, August 8, 2022$25,000 · 1 event
- Damaging Winds in New York, August 8, 2022$18,000 · 51 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 8 to 12, 202216 events
- Lightning Strike in Alabama, August 8, 2022$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051259, 1051262.